North Carolina, 2003

Lightning Strike in North Carolina, August 23, 2003

August 23, 2003 · NWS RAH · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 23, 12:30 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 23, 12:30 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
130 PM EDT SAT AUG 23 2003

...DRIER CONDITIONS TO ARRIVE TONIGHT INTO SUNDAY NIGHT & MONDAY...

WATER VAPOR IMAGERY DURING THE EARLY AFTERNOON SHOWED THE MID LEVEL
TROUGH MOVING SSE THROUGH CENTRAL NC. SUBSTANTIAL MID LEVEL DRYING
NOTED MOVING INTO THE REGION FROM THE NW. THE SURFACE FRONT HAD PUSHED
INTO THE NORTHERN TIER OF NC WITH SURFACE DEW POINTS STILL HANGING IN
THE LOWER TO MID 70S WELL BEHIND THE BOUNDARY TO RICHMOND AND NORFOLK.
THE FIRST CONVECTIVE CELLS HAVE BEEN OVER FAR NE COASTAL AREA AND NEAR
THE NC/SC BORDER FROM LAURINBURG TO LUMBERTON.

AN OLD MESOSCALE CONVECTIVE VORTICITY MAXIMUM WAS NOTED ON VISIBLE
SATELLITE MOVING ESE ALONG THE NC/SC BORDER WHERE THE FIRST CELLS WERE
NOTED. THIS SHOULD BE OF LITTLE CONSEQUENCE TO CENTRAL NC AS IT MOVES
AWAY. THE ACTIVITY OVER FAR NE NC WAS ASSOCIATED WITH SURFACE
CONVERGENCE NEAR THE WEAK COLD FRONT. SCATTERED TO WIDELY SCATTERED
CONVECTION IS EXPECTED OVER CENTRAL NC AS THE COLD FRONT SLIPS SOUTH
THROUGH THE REGION DURING MAXIMUM HEATING. SCATTERED ACTIVITY SHOULD
CONTINUE SOUTH THIS EVENING... WITH NO POP NORTH.

FOR TONIGHT INTO SUNDAY... STRONG SUBSIDENCE ASSOCIATED WITH HIGH
PRESSURE WILL BUILD INTO THE REGION. DUE TO THE LAG IN DRIER AIR TO
SPREAD INTO E-S VIRGINIA SO FAR... WILL PUSH BACK DRY AIR ADVECTION
INTO CENTRAL NC BY SEVERAL HOURS. A SUBSIDENCE INVERSION WILL LIKELY
DEVELOP ON SUNDAY TRAPPING SOME MOISTURE CREATING PARTLY CLOUDY SKIES.
THIS INVERSION MAY LAST INTO MONDAY... BRINGING A FEW MORE CLOUDS THAN
CURRENTLY ADVERTISED. LATER SHIFTS WILL HAVE TO ADDRESS THIS. THE SKIES
WILL BECOME MAINLY CLEAR TONIGHT... THEN PARTLY CLOUDY SKIES SUNDAY...
THEN MOSTLY CLEAR SUNDAY NIGHT INTO MONDAY NIGHT. THE TEMPERATURES
SHOULD COOL INTO THE 60S TONIGHT WITH SOME 70 DEGREE READINGS SE. FOR
SUNDAY... DEW POINTS DROP INTO THE UPPER 50S TO MID 60S... MAKING IT
FEEL MORE COMFORTABLE THAN IN RECENT WEEKS. GUIDANCE APPEARS TO BE
WARMING TEMPS QUICKLY MONDAY... BUT WILL TRIM BACK TO MOSTLY 80S EXCEPT
FAYETTEVILLE AND GOLDSBORO (NEAR 90). LOWS SUNDAY NIGHT SHOULD BE IN
THE MID 60S IN ALL AREAS... EXCEPT LOWER 60S NORTH.

EXTENDED...TUESDAY THROUGH SATURDAY...
RETURN FLOW FROM OFFSHORE SURFACE HIGH WILL ALLOW INSTABILITY AND
LOW-LEVEL MOISTURE TO RETURN BY TUESDAY.  ALTHOUGH LARGE SCALE RIDGING
WILL LIMIT WIDESPREAD CONVECTION...PRESENCE OF WEAK PRESSURE
TROUGH...SFC HEATING AND POSSIBLE REMNANT DEBRIS FROM MCS ACTIVITY WILL
WARRANT SLIGHT CHANCE POPS TUE-THU.  INCREASING POPS FRIDAY AND INTO
THE WEEKEND AS UPPER LEVEL TROUGH WEAKENS RIDGE OVER EASTERN CONUS AND
FRONT APPROACHES THE REGION. TEMPERATURES WILL BE ON THE WARM SIDE WITH
UPPER 80S TO LOWER 90S FOR DAYTIME HIGHS.

.RAH...NONE.

BADGETT/LOCKLEAR
Hazardous weather outlook, Aug 23, 4:41 AM EST, 9 hours 44 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
541 AM EDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

A COLD FRONT APPROACHING FROM THE NORTH WILL TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON AND EARLY TONIGHT.
WHILE MOST STORMS WILL REMAIN BELOW SEVERE CRITERIA...A STORM OR TWO
MAY PRODUCE WIND GUSTS UP TO 60 MPH AND HAIL THE SIZE OF PENNIES OR
NICKELS. OTHERWISE THE STORMS WILL PRODUCE FREQUENT LIGHTNING AND
BRIEF TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TODAY OR TONIGHT.

The radar

The Raleigh/Durham radar (KRAX), 75 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cumberland

When
August 23, 2:25 PM EST
Where
Cumberland County, Hope Mills
Property damage
$105,000
Reported by
NEWSPAPER
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

Lightning set a house on fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377132.